Texas, 2004

Hail and Damaging Wind in Texas, June 12, 2004

June 12, 2004 · NWS LUB · 11 events in 6 counties and zones

10 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$625,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 2:27 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 2:27 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT SAT JUN 12 2004

.SHORT TERM...
CIRRUS SPREADING OVER THE AREA AS SHTWV TROF IS JUST NOSING INTO SW
TX. 12Z MESO-ETA INDICATES ANOTHER SHTWV TROF FOLLOWING BEHIND IT
WHICH WILL ADVANCE INTO WTX BY 03Z AND PHASE WITH THE FIRST ONE OVER
THE ROLLING PLAINS AROUND MIDN...THESE WILL BRING STEEP MID-LVL
LAPSE RATES AND INCREASING WINDS ALOFT TO THE SPLNS THIS EVE.

AT 19Z...THE DRYLINE HAS MIXED TO ROUGHLY THE EDGE OF THE CAPROCK
WITH MOISTURE EXPECTED TO HOLD IN OVER MOST OF THE ROLLING PLAINS.
WINDS EAST OF THE DRYLINE ARE ALREADY BACKING.

SBCAPES 3-4K J/KG FCST BY THE 18Z META EAST OF THE DRYLINE THIS
EVE AND 0-6 KM SHEAR OF 30 KTS INDICATE TSTMS THAT DEVELOP WILL BE
SVR...WITH LARGE HAIL AND DAMAGING WIND GUSTS PROBABLE. CAP AROUND
800MB DEPICTED ON MAF 18Z SND WILL SLOWLY ERODE AND PERHAPS FAVORS
DEVELOPMENT OVER THE NE CWA FIRST...EXPANDING SWD WITH TIME. HIGH
DEW POINT DEPRESSIONS WILL MINIMIZE THE TORNADO THREAT OVER MOST OF
THE AREA...BUT THREAT OF TORNADOES WILL INCREASE AFTER 0Z OVER THE
FAR EASTERN COUNTIES AS WINDS BACK AND LCLS LOWER.

18Z RUC IS NOW BREAKING OUT PRECIP THIS EVE OVER THE ENTIRE EASTERN
HALF OF THE CWA WHILE THE 12Z WS-ETA CONFINES IT MAINLY TO THE
EASTERN COLUMN OF COUNTIES. SOME QUESTIONS REMAIN OVER THE ROLE THE
CIRRUS SHIELD...STRENGTH OF SUBSIDENCE BETWEEN FIRST AND SECOND
SHTWV TROFS...AND SHARPNESS...EXACT LOCATION...AND POSITION OF BULGE
IF ANY OF THE DRYLINE. FOR THESE REASONS HAVE NOT UPPED POPS INTO
THE LIKELY CATEGORY FOR ANY PARTICULAR LOCATION.

DRYLINE SHOULD RETREAT THROUGH ALL BUT THE FAR NW COUNTIES TONIGHT.
MAY SEE SOME BRIEF LOW CLOUDS SUN MORN...SIMILAR TO TODAY...BUT THEY
SHOULD BE SHORT-LIVED. DRYLINE EXPECTED TO MIX FARTHER EAST OFF THE
CAPROCK DURING THE DAY THUS LIMITING ANY CONVECTION TO THE VERY FAR
EASTERN COUNTIES. UPR-LVL RIDGE TO MOVE IN FROM THE WEST...
INCREASING MID-LVL TEMPS SHOULD PROHIBIT ANYTHING MORE THAN ISOLD
CONVECTION IN THAT AREA.

.LONG TERM...
WARM RIDGE IS EXPECTED TO PREVAIL THROUGH THE EARLY PART OF NEXT
WEEK PROVIDING MOSTLY DRY HOT WEATHER. FOR THE LATTER PART OF THE
WEEK...MODELS HINT AT A FRONT TRYING TO PUSH SOUTH INTO THE AREA
UNDERCUTTING THE RIDGE AND PROVIDING A SLIGHT CHANCE OF STORMS.
OTHERWISE WARM SUMMERTIME WEATHER WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       57  97  60  96 /  10   0   0  10
TULIA        64  97  65  96 /  10   0   0  10
PLAINVIEW    65  98  65  96 /  20   0   0  10
LEVELLAND    64  98  65  98 /  10   0   0  10
LUBBOCK      66  98  66  98 /  20   0   0  10
BROWNFIELD   66  99  66  98 /  20   0   0  10
CHILDRESS    69  96  70  95 /  40  10  10  10
SPUR         68  97  71  97 /  40  10  10  10
ASPERMONT    71  97  73  96 /  40  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/33
Hazardous weather outlook, Jun 12, 10:43 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT SAT JUN 12 2004

TXZ024>026-030>032-036>038-042>044-131630-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-
MOTLEY-STONEWALL-
1143 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF THE EXTREME SOUTHERN
TEXAS PANHANDLE AND THE ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY EAST OF A LINE FROM CHILDRESS TO PADUCAH TO
JAYTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ELSEWHERE EAST OF THE CAPROCK.

WITH DEEP LOW LEVEL MOISTURE IN PLACE AND TEMPERATURES REACHING THE
MID 90S...THE ATMOSPHERE ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE
AND ROLLING PLAINS WILL BECOME VERY UNSTABLE BY LATE AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AS THE DRYLINE MOVES EAST OF THE CAPROCK. A MID LEVEL
DISTURBANCE OVER THE SOUTHERN ROCKIES LATE THIS MORNING WILL MOVE
ACROSS WEST TEXAS LATE THIS AFTERNOON AND EVENING INCREASING THE
AMOUNT OF WIND SHEAR ACROSS THE RISK AREA. SUPERCELL THUNDERSTORMS
ARE POSSIBLE GIVEN THE EXPECTED AMOUNT OF INSTABILITY AND WIND
SHEAR.

VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH ANY
STORMS THAT DEVELOP. A FEW TORNADOES MAY ALSO OCCUR...PARTICULARLY
ACROSS THE MODERATE RISK AREA. THE THUNDERSTORMS ARE EXPECTED TO
LAST WELL INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

TXZ021>023-027>029-033>035-039>041-131630-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER-
TERRY-YOAKUM-
1143 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS AND A PART OF
THE EXTREME SOUTHERN TEXAS PANHANDLE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JW

In the hours before

Special weather statement, Jun 12, 2:05 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
305 PM CDT SAT JUN 12 2004

TXZ025-026-031-032-037-038-043-044-130400-
CHILDRESS-COTTLE-DICKENS-HALL-KENT-KING-MOTLEY-STONEWALL-
305 PM CDT SAT JUN 12 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 448 FOR
PARTS OF THE EXTREME SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS.
THE WATCH IS IN EFFECT UNTIL 11 PM CDT AND INCLUDES THE FOLLOWING
COUNTIES...

HALL... CHILDRESS... MOTLEY... COTTLE... DICKENS... KING... KENT...
AND STONEWALL.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

MEMPHIS... CHILDRESS... MATADOR... PADUCAH... SPUR... GUTHRIE...
JAYTON AND ASPERMONT.

TORNADOES...HAIL TO UP TO 4 INCHES IN DIAMETER...WIND GUSTS TO 80
MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST OF
A LINE FROM 40 MILES EAST NORTHEAST OF OF HUTCHINSON KANSAS TO 95
MILES SOUTHWEST OF WICHITA FALLS TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The radar

The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickens

When
June 12, 5:10 PM CST
Where
Dickens County, Dickens
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.833

Dickens County Sheriff's Office reported golfball size hail.

Hail, Dickens

When
June 12, 5:37 PM CST
Where
Dickens County, 4 mi E of Afton
Measured
1 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -100.733

Hail, Motley

When
June 12, 6:10 PM CST
Where
Motley County, 5 mi E of Matador
Measured
1.75 in hail
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.733

Matador Fire Department reported quarter to golfball size hail.

Hail, Kent

When
June 12, 6:22 PM CST to 6:26 PM CST
Where
Kent County, 6 mi WNW of Jayton
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.283, -100.683

Hail, Dickens

When
June 12, 6:25 PM CST to 6:27 PM CST
Where
Dickens County, 8 mi WSW of Spur
Measured
2.75 in hail
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
33.433, -100.983

Dickens County Sheriff's Office reported baseball size hail near Red Mud.

Hail, Cottle

When
June 12, 6:40 PM CST
Where
Cottle County, Cee Vee
Measured
1.75 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.217, -100.450

Citizen reported golfball size hail in Cee Vee.

Hail, Dickens

When
June 12, 6:45 PM CST
Where
Dickens County, Dickens
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.833

Dickens County Sheriff's Office reported golfball size hail.

Hail, Motley

When
June 12, 6:45 PM CST
Where
Motley County, 15 mi E of Matador
Measured
1.75 in hail
Crop damage
$75,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.550

Matador Fire Department reported golfball size hail.

Hail, Kent

When
June 12, 6:48 PM CST to 6:50 PM CST
Where
Kent County, 1 mi N of Girard
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -100.667

Hail, Crosby

When
June 12, 6:50 PM CST
Where
Crosby County, 5 mi NE of Kalgary
Measured
0.88 in hail
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
33.450, -101.083

Thunderstorm Wind, King

When
June 12, 7:30 PM CST
Where
King County, 10 mi W of Guthrie
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.617, -100.500

Texas Tech West Texas Mesonet measured a gust to 62 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406824, 5406815, 5406816, 5406817, 5406819, 5406821, 5406818, 5406820, 5406823, 5406822, 5406825.